Wildfire, Roger Mills
- When
- February 15, 12:00 PM CST to 9:00 PM CST
- Where
- Roger Mills forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
Grass fires burned approximately 500 acres in Roger Mills county on the 15th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Grass fires burned approximately 500 acres in Roger Mills county on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 15, 11:12 AM CST, 48 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 1112 AM CST Thu Feb 15 2018 .AVIATION...15/18Z TAF Issuance... A swath of scattered to broken mid-level clouds will persist through the much of the period for all sites. Southwest winds are expected to continue to increase, with gusts nearing 25 kts and possibly 30 kts ahead of the arrival of a frontal boundary later this evening, from the northwest. Winds will become more westerly near the evening, with a shift to the northwest and north late this evening and overnight as the front pushes across the region. Gusty north winds, approaching 30 to 35 kts are possible. Do not anticipate ceilings dipping below VFR, but some locations may flirt with MVFR for a period of time overnight through early Friday morning. Kurtz && .PREV DISCUSSION... /issued 557 AM CST Thu Feb 15 2018/ DISCUSSION... The February 15-16 2018 12 UTC TAF discussion follows: AVIATION... Low-level wind shear will continue to be an issue across western terminals this morning. Veered/west-southwest flow aloft between 40 to 45 knots will result in over 30 knots of shear from the surface to 1500-1800 ft AGL. LLWS should subside later this morning. Otherwise, breezy southwest to westerly winds are expected late this morning into the afternoon with abundant mid to high level clouds. Winds should weaken ahead of a cold front that will move from south to north late this afternoon into this evening. Northerly winds may not be too gusty after the initial wind shift; however, stronger, gusty, northerly winds are expected a few hours after the initial wind shift. There is a low chance of showers along the cold front, primarily across central Oklahoma (KOKC/KOUN), this evening; however, the probability is too low to include in TAFs. Mahale PREV DISCUSSION... /issued 422 AM CST Thu Feb 15 2018/ DISCUSSION... For this morning, an unseasonably warm start is present across Oklahoma and western north Texas. Temperatures are currently in the low to mid 60Fs, which is around 10F above our average high temperature for this day. Dew points (with the exception of northwest Oklahoma) are in the upper 50Fs to low 60F--so it definitely feels like a spring morning outside! For this afternoon, even with abundant cirrus clouds expected, temperatures are forecast to warm into the mid-70Fs to mid-80Fs. Near record temperatures are expected. A cold front will enter northern Oklahoma this evening as a shortwave trough passes by the northern Plains. Convective-allowing models and some parameterized models do indicate some light rain is possible as the cold front passes by the area this evening/tonight. On the HRRRX, there is no graupel within the column on any of the runs. In addition, composite reflectivity values are much greater than 1 KM reflectivity values. Therefore, it appears any echoes should be weak with only light amounts (the radar mosaic this evening may have an abundance of mid-level echoes). The air mass behind this front will be colder, though not bitterly cold. Only a glancing blow is expected as the surface ridge moves eastward toward the Midwest. Even so, high temperatures on Friday are expected to only be in the low 40Fs to near 50F (which is slightly cooler than average). For Friday night into Saturday, models have come into better agreement that light rain will be possible across the southern half of Oklahoma and north Texas in association with a subtle shortwave trough and coincident isentropic ascent. The good news is with a quick eastward shift of the surface ridge, the probability of winter precipitation appears to be is low. A return to southerly winds by Friday evening should advect higher dew points northward before the onset of precipitation. The higher dew points should be sufficient to increase wet bulb temperatures above freezing. Steady or even rising temperatures are expected toward sunrise Saturday. The highest chance of rain will be across southeast Oklahoma and adjacent parts of north Texas. Any remnant showers should move east by Saturday afternoon. Saturday should be a seasonable day with high temperatures in the mid-50Fs to low 60Fs. By Sunday into Sunday night, increasing isentropic ascent/warm air advection with southwest flow aloft will at least provide a chance of scattered showers/storms. Showers/storms will remain possible on Monday, especially near and east of I-35. A dryline may provide sufficient lift along with surface-based instability and vertical wind shear for a few strong thunderstorms. Showers/storms will remain possible Monday nights into Tuesday as a cold front moves across the area. The ECMWF does still suggest a potential for post-frontal precipitation midweek as another shortwave approaches the Southern Plains. There could be some winter precipitation; however, the air mass behind the front doesn't appear to be terribly cold at this time. That may mitigate the overall threat for winter precipitation even if post-frontal precipitation occurs. Mahale FIRE WEATHER... Elevated to near critical fire weather conditions are expected today. A Grassland Fire Danger statement was issued for western Oklahoma and parts of western north Texas. There are a few potential caveats that preclude the issuance of a Red Flag Warning at this time: 1. Surface winds may weaken across northwest Oklahoma (where the lowest relative humidity values are expected) by mid-afternoon with a surface trough in the vicinity. 2. Minimum relative humidity is forecast to be higher where there is higher surface winds (western north Texas). 3. Abundant cirrus clouds are expected. This may mitigate the extent of vertical mixing. Short-term trends will have to monitored again this afternoon in case an upgrade to Red Flag Warning is necessary. A cold front/northerly wind shift late afternoon into this evening may affect any ongoing fire fighting efforts. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 35 44 35 / 0 20 0 50 Hobart OK 80 36 45 34 / 0 20 0 40 Wichita Falls TX 83 42 48 36 / 0 10 10 70 Gage OK 73 29 43 33 / 0 10 0 10 Ponca City OK 79 30 43 31 / 10 10 0 10 Durant OK 75 45 49 38 / 0 20 10 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/04
Hazardous Weather Outlook National Weather Service Norman OK 1152 AM CST Thu Feb 15 2018 OKZ004>048-050>052-TXZ083>090-161300- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1152 AM CST Thu Feb 15 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Fire Weather... Elevated fire weather conditions will be possible this afternoon across portions of western Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Fire Weather... Elevated fire weather conditions will be possible through the weekend into early next week across portions western Oklahoma and western north Texas. .Thunderstorms... Thunderstorms will be possible Monday and Monday night, mainly along and east of Interstate 35. A few strong to severe storms will be possible, with a threat of damaging winds and hail. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737149.